Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
157 Doctors are Online

On Androgel, estrogen goes up, testosterone falls, sugar rises and BPH worsens. Why is it ?

User rating for this question
Very Good
Answered by

Practicing since : 2001
Answered : 297 Questions
My testoterone level was 333 prior to using androgel, on 2.5 g of androgel over four weeks my level dropped to 257, my estrogen level was less than 50 before i used androgel and went up off the chart to 181 while on adrogel and finally my blood sugar went from 99 before to 123 while on androgel. On androgel I have some improvement in libido which fades each day, my mood worsens as day goes on, and my bph worsens. Is it fair tosay that testoterone replacment is not good for me. By the way this is the second time this happened as I have had two trials of androgel and each time estrogen goes up,testoterone level down and blood sguar up. Also what is going on here specifically and what can i do that will help. i beleive high estrogen accounts for my belly fat, breast enlargment, ed, depression and anxiety. and maybe too worsens my bph or even caused it.
Posted Wed, 18 Apr 2012 in Thyroid Problem and Hormonal Problems
Answered by Dr. V. Kumaravel 14 hours later

Thanks for your query. I do understand your concerns regarding the use of Androgel.

Androgel is a testosterone gel that is used for androgen deficiency (low testosterone levels). With androgel your testosterone improves and the levels can vary as absorption of the gel may vary. Dose has to titrated as per the testosterone levels. Androgel definitly improves your libido, but it has its own adverse effects.

Testosterone gets converted (aromatised) to estrogen in your body and due to that you can have belly fat and breast development. Testosterone can also make you prostate grow and can increase your BPH and you have to moniter your blood PSA levels.

I personally feel, considering your breast enlargement and BPH, Androgel may have more risk than benefit, but you can discuss with your treating doctor.

Hope I have answered your query. Please accept my answer in case you do not have further queries.

Above answer was peer-reviewed by
Follow-up: On Androgel, estrogen goes up, testosterone falls, sugar rises and BPH worsens. Why is it ? 1 hour later
Thank you Dr. V but what can I do to increase libido and get rid of breast enlargement and belly fat besides stopping androgel? I already am on a heart healthy mediterranean diet and work out 5 days a weeek. Is there something else I can take to boost libido and lower the estrogen level or will just stopping androgel do that. Henry
Answered by Dr. V. Kumaravel 39 minutes later
Hello again XXXXXXX

Thanks for writing back.

Just to increase libido you can try psychological counsling with your partner and you can also try drugs like arginine, but the response is limited.

Your androgel definitly helps in boosting your libido, but breast enlargement is a unfortunate adverse event.

You can stop your testosterone and if you would want to continue testosterone (Provided your PSA and hemoglobin is normal), you can try two options in discussion with your PCP.
1. To add drugs like aromatase inhibitor that might decrease your conversion of testosterone to estrogen.
2. To undergo surgery for breast enlargement, provided it is big enough warrenting surgery.

You are welcome to ask any more queries you might have.

Please accept the answer if you do not have any further queries.

Wishing you good health.


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor